Oklahoma, 2018

High Wind in Oklahoma, May 24, 2018

May 24, 2018 · NWS AMA · 2 events in 1 county or zone

Outflow from ongoing convection across the TX Panhandle raced northward into the Oklahoma Panhandle. This caused sustained winds over 40 MPH for an hour and a gust over 65 MPH as a result.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Outflow from ongoing convection across the TX Panhandle raced northward into the Oklahoma Panhandle. This caused sustained winds over 40 MPH for an hour and a gust over 65 MPH as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 11:39 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 11:39 PM CST, 1 hour 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1239 AM CDT Thu May 24 2018

.AVIATION...
Thunderstorms will affect the AMA TAF site early in this forecast.
DHT and GUY should stay thunderstorm free. Winds will be variable
and gusty with the storms in AMA and winds will be southerly at
DHT and GUY with winds decreasing through the early morning hours.
Gusty southerly winds are expected to return to all TAF sites by
late morning/early afternoon, then the winds will decrease again
this evening. Skies are expected to remain VFR, but may go briefly
MVFR in a stronger storm.

&&

.PREV DISCUSSION... /Issued 1200 AM CDT Thu May 24 2018/

UPDATE...
Have done a quick update to the forecast as moderate to heavy rain
continues across the central and portions of the southern
Panhandles. Update focuses on increased POPS and QPF values
overnight. Several outflow boundary's continue across the
southern Panhandles and may trigger new storms.

Weber

PREV DISCUSSION... /Issued 558 PM CDT Wed May 23 2018/

AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Friday. Showers and thunderstorms are expected to impact all three
TAF sites until around 04Z to 06Z Thursday with MVFR to IFR
conditions in and near the stronger storms. Southeast to south
winds 10 to 20 knots will prevail at all three TAF sites, however
winds will be stronger and erratic in and near any thunderstorms.

Schneider

PREV DISCUSSION... /Issued 423 PM CDT Wed May 23 2018/

DISCUSSION...

Noteworthy items continue to include the strong to marginally severe
thunderstorm chances today through tomorrow night. Then we head into
a hot Memorial Day weekend with above normal high temperatures (10-
15+ above normal) approaching triple digits across the
Panhandles...but perhaps closer to ~100-105 in the Canyon Sat and
Sun. Our primary climate sites will be approaching record
territory. See Climate section below for current forecast and
records. Signs indicate rain chances now for Sun and Monday. This
was hinted at 24 hours ago and seems now confidence is higher in
this result as the previous indicated in the overnight forecast
package. With any outdoor holiday weekend activities these
thunderstorm chances should be monitored closely.

Today is similar to yesterday in the sense we don't have strong
forcing at the surface in association to any boundaries. Its all
driven by a combination of convective temperatures along an axis of
high theta-e, and a mesoscale convective vortex (MCV) from overnight
convection. The MCV could be seen on visible satellite earlier this
morning. Dewpoints are well into the 50s and lower 60s across the
Panhandles. Forecast sounds depict a moist atmosphere with skinny
cape (especially western Panhandles) and a weak wind field through
the column. Widespread severe weather seems less likely, but surely
a strong to marginally severe storm should develop with wind being
the main threat. It doesn't appear the atmosphere will be capable of
maintaining a strong updraft for any large hail to form but quarters
(or slightly larger) are not out of the question. Forecast soundings
and hodographs suggest storms should go multi-cellular and into
linear segments if not a squall. There could be efficient rain
producers as forecast soundings are indicating precipitable water
values approaching values near to above daily maximum values based
on sounding climatology from Amarillo. Most of the Panhandles could
receive rainfall if the linear segment can maintain itself
overnight.

In the wake of the precipitation, we should have a lull tomorrow
morning as the atmosphere will have been worked over. Should have
enough destabilization occur tomorrow afternoon along another axis
of high theta-e and convective temperatures. One difference with
tomorrow is there is actually signs of a surface boundary as a dry
line finally infiltrates far enough east over the forecast area with
dewpoints in the 30s/40s across the west and 50s/60s to the east.
The gradient wont develop until late afternoon/early evening, and by
then the dryline will start to retreat west shortly thereafter. That
being said, the timing of dryline interaction with peak heating and
destabilization will be key for tomorrows severity on
thunderstorms. Currently strong to marginally severe storms are
certainly possible.

By Friday, ridging begins to develop in the upper levels and should
continue through at least Saturday. As an upper level low moves into
the Great Basin area, the ridge will begin to break down Sunday, and
we will have chances for thunderstorms Sunday and Monday.This will
all depend on the transition of the upper level low into the Great
Basin area and the break down of the ridge aloft.

The other big story is the hot temperatures Saturday and Sunday as
high pressure parks itself over the forecast area. Near record
temperatures will be possible with most of the Panhandles will be
near triple digits. Any people going to the Canyon for the holiday
weekend should be prepared for temperatures around 100-105. Average
temperatures for the end of May are around the lower 80s. See
records below.

Guerrero

CLIMATE...

Records and current forecast for Saturday and Sunday over Memorial
Day weekend.

May 26th:

Amarillo.........100 set in 1953 (Current forecast - 98)
Dalhart..........102 set in 2006 (Current forecast - 96)
Borger...........101 set in 1953 (Current forecast - 100)

May 27th:

Amarillo.........99  set in 1945 (Current forecast - 95)
Dalhart..........97  set in 2006 (Current forecast - 95)
Borger...........100 set in 2013 (Current forecast - 98)

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/89
Hazardous weather outlook, May 23, 10:50 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1150 PM CDT Wed May 23 2018

OKZ001>003-TXZ001>020-317-241700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1150 PM CDT Wed May 23 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across parts of the Panhandles through
tonight. Storms may produce moderate to heavy rainfall. Localized
flooding continues to be a concern due to slow moving storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across parts of the Panhandles
Thursday and Thursday night, and then again Sunday through
Monday. Some of the storms may become strong to marginally severe
with strong winds and hail the main threats.

During the holiday weekend, Saturday and Sunday will be well into
the 90s with some areas at or approaching triple digits. Over the
holiday weekend, we aware of lightning and heat related risks
with outdoor activities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 23, 8:21 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
921 PM CDT WED MAY 23 2018

TXZ006-007-240245-
Hartley TX-Moore TX-
921 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOORE AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 945 PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Channing, or 18 miles southwest of Dumas, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3563 10221 3572 10232 3598 10211 3578 10186
TIME...MOT...LOC 0221Z 229DEG 14KT 3571 10223

MJG
Local storm report, May 23, 9:46 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1046 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLOOD            1 SW CANADIAN           35.90N 100.39W
05/23/2018                   HEMPHILL           TX   TRAINED SPOTTER

            WATER HAS FILLED THE BAR DITCHES AND IS FLOWING OVER
            THE ROAD ABOUT 1 TO 2 INCHES.

&&

EVENT NUMBER AMA1800102

SCHNEIDER
Local storm report, May 24, 12:06 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
106 AM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             6 E GRUVER              36.26N 101.30W
05/23/2018  E0.75 INCH       HANSFORD           TX   TRAINED SPOTTER

0630 PM     HAIL             2 W SPEARMAN            36.20N 101.24W
05/23/2018  M1.00 INCH       HANSFORD           TX   LAW ENFORCEMENT

            SPOTTER IS AT HIGHWAY 15 AND FM 2387 JUST WEST OF
            SPEARMAN

0713 PM     FLOOD            SPEARMAN                36.20N 101.19W
05/23/2018                   HANSFORD           TX   TRAINED SPOTTER

            WATER STANDING OVER ROADWAYS AND STREETS. BAR DITCHES
            OVERFLOWING. INTERSECTIONS FLOODED WITH WATER 6 TO 8
            INCHES DEEP.

1040 PM     FLOOD            1 SW CANADIAN           35.90N 100.39W
05/23/2018                   HEMPHILL           TX   TRAINED SPOTTER

            WATER HAS FILLED THE BAR DITCHES AND IS FLOWING OVER
            THE ROAD ABOUT 1 TO 2 INCHES.

&&

EVENT NUMBER AMA1800099 AMA1800100 AMA1800101 AMA1800102

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Texas

When
May 24, 12:40 AM CST to 12:45 AM CST
Where
Texas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Texas

When
May 24, 12:53 AM CST to 1:53 AM CST
Where
Texas forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755830, 755832.